DEAR DR. DONOHUE: I am 26, a female and have been exercising for five years. I take a daily aerobics class that lasts an hour. In the past three months I’ve frequently gotten a headache toward the end of the class. I believe I am in good health. What can I do to stop the headaches from happening? – N.D.

ANSWER: In the general population, the most common kind of headache is the tension headache, a painful tightness that encircles the head. In athletes, the most common kind of headache is the exertional headache — your kind. It’s believed to be the result of an increase in blood pressure in brain and head arteries. Weightlifters who hold their breath while they hoist heavy loads often get this kind of headache. They can stop them by exhaling when they lift and inhaling when they lower the weight. At no time should they hold their breath while they are straining.

Aerobic exercise – running, biking, jogging – and just about any sport can also give rise to headaches for the same reason: an increase in the pressure of brain and head arteries. You can prevent them by taking a medicine like Indocin before exercising.

Exercise can also bring on migraine headaches, so they must be considered. In older people, angina – chest pain due to blocked heart arteries – can sometimes be manifested as a headache. You’re not in the age group for this consideration.

If the headaches continue, you really ought to see a doctor, just to be on the safe side.

DEAR DR. DONOHUE: What can I do for tendonitis? That’s what my doctor says I have. It’s in my right shoulder. I lift weights daily, and I don’t want to give this up. I have asked the doctor for a cortisone shot, but he won’t give me one. Why not? Can’t I exercise my way through it? – B.F.

ANSWER: Overuse is the chief cause of tendonitis – tendon inflammation. You don’t have to give up weightlifting completely, but you can’t perform any exercise that hurts your shoulder. If you want the tendon to heal, you have to rest it. If you don’t, you can seriously damage it.

In addition to resting the tendon, apply hot, but not boiling hot, compresses to the painful spot for 15 minutes, and do so three or four times a day. Taking an anti-inflammatory medicine eases pain and speeds healing. Anti-inflammatory medicines include Voltaren, ibuprofen, Motrin, Advil, Aleve, Indocin, Daypro, Feldene and many others. Some of these require a prescription.

Once the pain goes – and that can take four to six weeks – you can resume exercises that involve the shoulder and the previously painful tendon. Begin with lighter weights and reduce the amount of time you formerly spent in doing those exercises. Take twice the amount of time to reach your previous exercise load as the time it took to heal the tendon.

Cortisone shots directly into a tendon can weaken it and cause it to rupture. Cortisone injected around the tendon reduces inflammation, but the shots should not be given too frequently. If you can get rid of the pain without cortisone, so much the better.

DEAR DR. DONOHUE: I am 79. I play nine holes of golf every day, swim for half an hour daily and lift weights every other day. I also take two aspirins each day. My wife says this is too much aspirin. Is it? – K.O.

ANSWER: Why are you taking the aspirin? Are you taking it to prevent a heart attack, or are you taking it for joint pain?

If you’re trying to prevent a heart attack, most doctors have their patients on an aspirin dose of 81 to 325 mg. The 81 mg aspirin is a low-dose (baby) aspirin, and the 325 mg aspirin is a single adult aspirin.

If you’re taking aspirin for joint pain, then your dose is not excessive. Arthritis patients take much more than two aspirin a day.

You realize, I hope, that aspirin has the potential to irritate your stomach and cause bleeding, even in small doses. You should not put yourself on aspirin therapy. Clear it with your doctor.

DEAR DR. DONOHUE: My right testicle is much larger than my left and has been so for a number of years. It doesn’t bother me at all. I saw my doctor. He turned off all the lights in the examining room, took out a flashlight and held it against my testicle. You could see the light on the other side of the testicle. The doctor said I have a hydrocele, and I can ignore it. Can’t it be drained? – B.M.

ANSWER: A hydrocele is a collection of fluid within the testicle. The flashlight maneuver is one way of demonstrating that clear fluid fills the testicle.

Hydroceles can be drained, but they almost always come back, so it’s a waste of time to drain them.

Your doctor gave you good advice. If the hydrocele isn’t huge, and if it’s not an inconvenience or painful, it can be left alone. Troublesome hydroceles are surgically removed.

A hydrocele that suddenly appears needs to be examined by a doctor. It can be an indication of more serious problems, like cancer.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Readers may also order health newsletters from www.rbmamall.com


Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.